MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK
Model Number 48345T-01
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the stapler sureform 45 was observed to have stopped working halfway through the process.The procedure was completing as planned with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: there was no report of fragments falling from the device while used within a patient.The patient did not return to the hospital due to experiencing any post-surgical complications related to retention of foreign material.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The black reload was analyzed and found to have the knife exposed within the knife track.The reload was partially fired.The reload was found to have a firing failure during in-house testing.The reload was partially disassembled in-house for inspection.The reload was found to have cartridge damage along the knife track.The complaint was confirmed by failure analysis, which indicates that the device may have contributed to the customer reported issue.Additional analysis was performed on the reload by an advanced failure analysis (afa) engineer.Afa confirmed the initial failure analysis findings.The reload was returned partially fired and the reload knife was slightly protruding above the top surface of the cartridge.The knife stopped forward travel at approximately 30 percent of the knife track distance.The knife was observed to be rotated forward and slightly to the left, damaging the inner knife track and shuttle simultaneously.The shuttle assembly was removed for further inspection, and it was found that the knife had dislodged from its nominal position within the shuttle knife seat by rotating forward.The forward rotation of the blade caused the front part of the shuttle knife seat to split apart due to interaction with the cutting edge.Additionally, the forward rotation resulted in the knife base pushing backwards and breaking through the shuttle material proximally.Knife was removed and showed no damage to the cutting edge; however, a large indentation was seen to the right top side of the knife.It appears that knife material may be missing and was not able to be located amongst the reload.Evidence suggests that the knife may have experienced a high load from the top and/or right almost immediately after the firing was initiated which caused the knife to be pushed down/rotate.This resulted in the shuttle breaking, which allowed the components to drag along the knife track while being pushed further below the track.Further investigation of the inner knife track of the cartridge shows severe material deformation, beginning at the very proximal end of the track, and continuing until the failure point, about a third of the way into the travel distance.It is likely the deformation to the inner track material, skiving, and knife dislodgment resulted in a sharp increase force, leading to the partial fire.It is unclear, based on visual inspection, what caused the load to the top of the knife to instigate this chain of events.Cutting edge was free of mechanical indentations which does not support firing across an obstruction.As an additional note, fragments were generated from the broken shuttle; however, all fragments were retained within the reload.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18976551
Report Number2955842-2024-12839
Device Sequence Number6665861
Product Code GDW
UDI-Device Identifier10886874117115
UDI-Public(01)10886874117115(10)L10230413
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345T-01
Device Catalogue Number48345T
Device Lot NumberL10230413
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2024
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/06/2024
Initial Report FDA Received Date03/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown